Alert archive / Montana / High Wind Warnings in 2019

High Wind Warning 2, NWS Great Falls, MT

January 5, 2019

NWS Great Falls, MT issued this high wind warning at Jan 5, 2019, 1:05 PM MST. It took effect at Jan 6, 2019, 5:00 AM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2019, 1:05 PM MST (20:05 UTC)
In effect from
Jan 6, 2019, 5:00 AM MST
Expired
Jan 6, 2019, 8:00 PM MST
In force
15 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

045 
WWUS75 KTFX 052005
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
105 PM MST Sat Jan 5 2019

MTZ009-061200-
/O.NEW.KTFX.HW.W.0002.190106T1200Z-190107T0300Z/
Northern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, and Heart Butte
105 PM MST Sat Jan 5 2019

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM MST SUNDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 5 AM to 8 PM MST Sunday.

* WINDS...Southwest 35 to 45 mph with gusts up to 75 mph.

* TIMING...Winds will increase throughout the morning hours on
  Sunday and peak during the mid-afternoon. These strong winds are
  then expected to decrease quickly during the early evening hours.

* IMPACTS...Strong winds could blow down limbs, trees, and power lines.
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL IMPACTS...Snow and blowing snow may cause reduced
  visibility at times on Sunday between East Glacier and Marias
  Pass on United States Highway 2, as well as along United States
  Highway 89 from Looking Glass Road to the Canadian Border.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

Moldan

$$

MTZ010-061200-
/O.NEW.KTFX.HW.W.0002.190106T1600Z-190107T0300Z/
Eastern Glacier-
Including Cut Bank
105 PM MST Sat Jan 5 2019

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 8 PM MST SUNDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 9 AM to 8 PM MST Sunday.

* WINDS...Southwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...Winds will increase throughout the morning hours on
  Sunday and peak during the mid-afternoon. These strong winds are
  then expected to decrease quickly during the early evening hours.

* IMPACTS...Strong winds could blow down limbs, trees, and power lines.
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

Moldan

$$

http://www.weather.gov/greatfalls
3 follow-up statements
923 
WWUS75 KTFX 060956
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
256 AM MST Sun Jan 6 2019

MTZ009-062200-
/O.CON.KTFX.HW.W.0002.190106T1200Z-190107T0300Z/
Northern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, and Heart Butte
256 AM MST Sun Jan 6 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WINDS...Southwest 30 to 40 mph with gusts up to 75 mph.

* TIMING...Winds will increase throughout the morning hours today
  and peak during this afternoon. These strong winds are then 
  expected to decrease quickly during the early evening hours.

* IMPACTS...Strong winds could blow down limbs, trees, and power
  lines. Isolated power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Some areas of
  blowing snow are possible, especially between East Glacier and 
  Marias Pass on United States Highway 2, as well as along United 
  States Highway 89 from Looking Glass Road to the Canadian 
  Border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

MTZ010-062200-
/O.CON.KTFX.HW.W.0002.190106T1600Z-190107T0300Z/
Eastern Glacier-
Including Cut Bank
256 AM MST Sun Jan 6 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM MST THIS EVENING...

* WINDS...Southwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...Winds will increase throughout the morning hours today
  and peak during the mid-afternoon hours. These strong winds are
  then expected to decrease quickly during the early evening 
  hours.

* IMPACTS...Strong winds could blow down limbs, trees, and power lines.
  Isolated power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
795 
WWUS75 KTFX 062049
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
149 PM MST Sun Jan 6 2019

MTZ009-010-070300-
/O.CON.KTFX.HW.W.0002.000000T0000Z-190107T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
and Cut Bank
149 PM MST Sun Jan 6 2019

...HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 8 PM MST THIS EVENING...

* WINDS...Sustained southwest winds at 35 to 45 mph, with gusts up
  to 60 mph. Isolated gusts near 75 mph are expected in the windy
  areas along the Rocky Mountain Front.

* TIMING...Expect the strong winds to continue into the early
  evening hours.

* IMPACTS...The strong winds could blow down tree limbs and power
  lines. Isolated power outages are possible. Travel will be
  difficult, especially for high profile vehicles.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$

http://www.weather.gov/greatfalls
565 
WWUS75 KTFX 070253
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
753 PM MST Sun Jan 6 2019

MTZ009-010-070400-
/O.EXP.KTFX.HW.W.0002.000000T0000Z-190107T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
and Cut Bank
753 PM MST Sun Jan 6 2019

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...


$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 5, 10:10 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 5, 10:10 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1010 AM MST Sat Jan 5 2019

...Morning and Aviation Section Update...

.SYNOPSIS...

Upper level ridge will bring overall quiet and pleasant
conditions to the region today. Winds will be less breezy than
recent days, while temperatures remain mild. The next weather
maker moves in Saturday night and Sunday, bringing mountain snow
to Southwest Montana and along the Continental Divide, while the
remainder of the area sees breezy winds and mild temperatures.

&&

.Update...

Morning update has been published, with only minor adjustments
made to hourlies to account for latest diurnal trends. Otherwise,
the previous forecast is doing very well. A very pleasant and
quiet Saturday day is in store for all of Southwest and North
Central Montana. Light winds will be experienced across the region
today, which is a nice reprieve from the windy conditions as of
late. The only bummer for the day will be a limited amount of
sunshine due to high clouds, which is marking the approach of
next disturbance to affect the Northern Rockies beginning tonight.
- Moldan

&&

.AVIATION...
Updated 1710Z.

VFR conditions are expected for a majority of the 0518/0618 TAF
period, however, a gradual increase in mid-level cloudiness along
the Continental Divide and over Southwest Montana will bring
ceilings near or to MVFR conditions at the KHLN, KBZN, and KEKS
terminals between 06z-12z Sunday. Elsewhere, mid-level clouds will
also be observed, but current thinking is that VFR conditions
will be maintained. Mountain obscuration will develop over
Southwest Montana and along the Continental Divide during the late
afternoon/early evening hours today/tonight as moisture streams
northeast ahead of the next upper level disturbance. In addition
to increasing mid-level cloudiness, low to mid-level winds will
also increase tonight and into Sunday morning. This will lead to
the opportunity for low level wind shear at the KBZN, KEKS, KHVR,
and KLWT terminals. Mountain wave turbulence will also become an
increasing concern along the Rocky Mountain Front during the day
on Sunday as cross barrier flow increases. - Moldan

&&

.PREV DISCUSSION...
/ISSUED 440 AM MST Sat Jan 5 2019/

Today through Monday...A brief ridge of high pressure will bring
mainly dry and partly cloudy conditions for today. Winds will
diminish and become more southerly throughout the day, while
temperatures remain on the mild side. Ridge then moves into the
Dakotas tonight into Sunday, opening the door for broad scale
troughing to influence our weather. The result will be the return
of breezy winds to most areas, and some mountain snow showers.
Currently winds appear to be strong at times, especially across
the Rocky Mountain Front and adjacent high plains. This will have
to be watched for potential highlights, although look to not be as
strong as the recent wind event. Other weather item worth watching
is the potential for accumulating snow across far southwest
Montana including the West Yellowstone area. Persistent light
snowfall could be found in this area after midnight tonight
through the day Sunday. Impacts look to be low to moderate at this
point, and will need to be monitored for any winter weather
highlights. Temperatures Sunday will once again be mild, although
may become near normal across the southwest. A brief lull in the
winds and snow may then be found Sunday evening before a secondary
disturbance brings another round of mountain snow and breezy
conditions. Impacts from this system may be a bit more widespread
and continue into Monday, especially across southwestern MT.
Overall those across far southwest Montana should prepare for the
return of winter conditions which may last off and on Sunday
through Monday and bring a two day snowfall of 4 to 8 inches with
higher amounts in the mountains. This secondary disturbance may
also cool temperatures to more normal readings on Monday. Anglin

Monday night through Saturday...Another ridge will end
precipitation and breezy winds Monday night. This ridge should
keep a quiet weather pattern through Tuesday, with temperatures
remaining near normal. A break down of the ridge could then bring
more mountain snow showers, scattered lower elevations showers,
and some breezy winds Wednesday through Thursday. These breezy
winds could also warm temperatures to near to slightly above
normal readings. Models then indicate a more prominent ridge
builds by the end of next week into next weekend. This could bring
several days of near to slightly above normal temperatures, dry
conditions, and lighter winds. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  32  45  27 /   0  10  10  10
CTB  44  28  42  23 /   0   0  10   0
HLN  41  27  42  22 /   0  10  10  10
BZN  40  25  40  20 /   0  10  30  10
WEY  33  18  28  12 /   0 100 100  50
DLN  38  25  37  19 /   0  10  10  10
HVR  46  28  47  27 /   0  10  20   0
LWT  48  30  43  24 /  10  10  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 5, 7:13 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
713 AM MST SAT JAN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     NON-TSTM WND GST 17 NW BIG SANDY         48.35N 110.37W
01/04/2019  M70 MPH          HILL               MT   MESONET

&&

BRUSDA
Local storm report, Jan 5, 7:18 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
718 AM MST SAT JAN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 13 S FORT BELKNAP       48.30N 108.72W
01/04/2019  M59 MPH          BLAINE             MT   MESONET

            59 MPH WIND GUST AT THE FORT BELKNAP RAWS
            LOCATION. TIME OF EVENT IS ESTIMATED.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:00 PM MSTWinter Weather AdvisoryTFX60 hr

Nearby

High Wind Warnings in Montana, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.